MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 01/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported by australian registrar that there had a broken femoral nail.Additional information received 1/2/24: issue noticed after follow up x-rays fracture clinic.Patient required removal of broken hardware and revision to total hip replacement.Right side.Reason for revision: fracture non-union + implant breakage.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed since physical inspection matches the reported failure mode; received nail was completely broken in the webs of the proximal drill hole for the lag screw.According to the damage and the evidence of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Bearing points are typical results of the interaction of the single products under load.Areas with signs of friction / seizing [bearing points of lag screw] are visible at the lateral edge of the proximal part.Similar areas were identified at the distal medial edge.The counterparts were found on the lag screw in the areas with corresponding friction signs and worn edges.The appearance identified a high axial load application to the implants.The affected nail is designed to withstand the normal loads during the implantation period, i.E., the implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.In the case presented an 86-year-old patient, gender unknown, was initially treated with above implant which was revised to a total hip replacement.This could be seen as a hint that sufficient bone healing is no longer be expected, which is confirmed by further details provided ¿¿reason for revision: fracture non-union + implant breakage ¿ revised to total hip replacement.¿.Furthermore, a sequence of x-ray images received was forwarded to a medical expert for statement and following was stated [excerpts]: ¿¿depending on the timelines (initial surgery vs breakage, vs revision) it is likely a non-union occurred.This is what would have happened in most patients irrespective of any patient factors¿¿.Finally, as pointed out in the ifu ¿the risk of post-operative complication [e.G.Failure of an implant] is higher if patients are obese¿¿ and based on data provided an increased bmi was also be verified.Axial overload had led to continuous stresses and a significant weakening of the nail in the area of the lag screw thru hole, followed by the fatigue fracture after an implantation duration of approx.9.5 months.Based on the above the nail breakage was not linked to a deficiency of the device but was rather patient related.Adverse effects [e.G.Non-union] are clearly listed in the ifu and as pointed out ¿¿revision and additional surgery may be a consequence of these complications¿¿.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18713166
Report Number0009610622-2024-00070
Device Sequence Number15267798
Product Code HSB
UDI-Device Identifier07613252273837
UDI-Public07613252273837
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2026
Device Catalogue Number34251360S
Device Lot NumberK0E0E38
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2024
Supplement Date Received by Manufacturer05/08/2024
Initial Report FDA Received Date02/15/2024
Supplement Report FDA Received Date06/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose
Patient Weight99 KG